Utah, 2026

High Wind in Utah, February 18, 2026

February 18, 2026 · NWS GJT · 1 event in 1 county or zone

Winds on the 18th were generally weaker than the winds that had occurred with cold-frontal passage the day before. However, a strong northwesterly jet remained aloft, and daytime mixing allowed for stronger, post-frontal winds to gust across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Winds on the 18th were generally weaker than the winds that had occurred with cold-frontal passage the day before. However, a strong northwesterly jet remained aloft, and daytime mixing allowed for stronger, post-frontal winds to gust across the region. Particularly, northwest to southeast oriented valleys saw the highest winds in this post-frontal regime.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 18, 5:11 AM MST, 2 hours 49 minutes earlier. Its key messages:

  • Strong winds are expected to continue Wednesday with gusts around 30-50 mph and upwards of 70 mph in the mountains.
  • Another round of moderate to heavy snow is expected on Wednesday during the day.
  • A final round of snow is possible Friday, with drier conditions expected this weekend.
Area forecast discussion, Feb 18, 5:11 AM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
511 AM MST Wed Feb 18 2026

.KEY MESSAGES...

- Strong winds are expected to continue Wednesday with gusts
  around 30-50 mph and upwards of 70 mph in the mountains.

- Another round of moderate to heavy snow is expected on
  Wednesday during the day.

- A final round of snow is possible Friday, with drier
  conditions expected this weekend.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 1116 PM MST Tue Feb 17 2026

After a lull in activity overnight, precipitation fills back in by
daybreak tomorrow. Moisture will be on the increase as the next weak
AR moves inland through the LA Basin. The PWAT forecast is above
normal, but not impressively so, with ensemble guidance highlighting
values 100-140% of normal. However, there will be some impressive
dynamic support thanks to improving PVA ahead of a digging Pacific
trough and diffluence aloft. Strong southwesterly winds mixing down
to the surface from a 120+ knot jet will also provide orographic
enhancement on favored slopes. With the modest cooldown associated
with today's cold front, snow levels will have lowered a bit ahead
of this next round of precipitation, and another, colder front is
expected to push through tomorrow afternoon. As such, for most
locations precipitation type will be all snow, with rain to a rain
snow mix limited to lower valleys. After the cold front pushes
through, though, even the desert valley floors will see a transition
to all snow. Light showers will linger through the night before
finally tapering off Thursday morning. For elevations above 8000
feet, snow totals by Thursday morning will be in the 10-15 inch
range, with locally higher amounts on favored slopes. Below that
elevation, totals will be under 4 inches. This could lead to
difficult travel over the passes during Thursday morning's commute,
especially with some still breezy winds aloft. Transient ridging
builds in by midday Thursday, with only light orographic showers
lingering over the higher terrain. Minor accumulations under 2
inches will be possible at the higher elevations of the northern
ranges.

Winds drop tonight across more sheltered valleys, as lower elevation
winds decouple from the screaming southwesterly winds aloft.
However, surface winds will pick back up once again by midday
tomorrow. Between the strong southwesterly winds aloft mixing down
the surface with increased precipitation coverage, and the
tightening surface pressure gradient ahead of the next cold front,
southwesterly gusts of 30-50 mph will again be possible. Where
winter highlights aren't in effect, Wind Advisories have been issued
for 5AM to 5PM tomorrow. A whole host of winter highlights remain
in effect through 5AM Thursday.

The last aspect of the short term of note are the temperatures.
Highs tomorrow will run near to around 5 degrees below normal,
thanks to a combination of today's cold front and the increased
clouds and showers. Much colder air moves in behind tomorrow
afternoon's cold front. Highs on Thursday drop to close to 10
degrees below normal, with locally colder temperatures in favored
cold pools.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 1116 PM MST Tue Feb 17 2026

Broad cyclonic flow from the Rockies to the Great Lakes will keep us
draped in colder air Friday. After a cold start to the morning,
afternoon highs in the wake of the cold front will trend from normal
down south to around 5 degrees below climatology across northwest
Colorado and northeast Utah. We will remain cloudy too, so winter
continues. A modest vorticity lobe in the base of the upper level
trough digs into the Four Corners Friday morning. It picks up
another shot of Pacific moisture, likely some leftover from the
previous storm cycle. PWAT anomalies jump to around 30 to 40 percent
above normal climatology. Model spread at the peak of the moisture
keeps me on the fence with this one, given forcing already north of
the best moisture. Probabilistic 75th percentile data is showing 6-8
inches of snow on the Central Mountains and southward. Up north,
thinning moisture will struggle to produce 3-5 inches. The generous
cold air in place and higher liquid snow ratios will jack up
accumulations a bit too. Moisture thins to near zero early Saturday
morning, as a blocking ridge inches over the Rockies. Skies will
clear out Saturday, but temperatures will hover around normal,
before rebounding 5 to 10  degrees on Sunday beneath the ridge.
However, we'll see how cloud cover streaming over the dirty ridge
impacts those highs. A low digging down the West Coast Monday is
expected to send southwesterly flow and warmer temperatures back to
the region. This could fetch into a weak atmospheric river. It's
still a bit premature to lean into this, but for planning purposes
it does look like we could get another shot of winter weather
Tuesday as this system drapes a frontal boundary across the region
again.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 500 AM MST Wed Feb 18 2026

Another round of strong winds and snow will continue to impact
TAF sites with periods of MVFR to LIFR conditions through the
day and into this evening. Gusts of 25 to 45 mph will be common
with higher winds aloft creating widespread LLWS and likely
mountain wave turbulence. Conditions will slowly improve through
the evening in many valley locations with snow lingering over
the mountain TAF sites into the early morning hours. Terrain
obscuration over most mountain ranges will also linger into
Thursday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Wind Advisory until 5 PM MST this afternoon for COZ001-002-
     006>008-011-014-020>022.
     Winter Storm Warning until 5 AM MST Thursday for COZ003-004-
     009-010-012-013-017>019.
     Winter Weather Advisory until 5 AM MST Thursday for COZ005-023.
UT...Wind Advisory until 5 PM MST this afternoon for UTZ022-024-027-
     029.
     Winter Weather Advisory until 5 AM MST Thursday for UTZ023-025-
     028.

&&

SHORT TERM...BGB
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Feb 18, 5:17 AM MST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
517 AM MST Wed Feb 18 2026

COZ001>014-017>023-UTZ022>025-027>029-191230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
517 AM MST Wed Feb 18 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Strong winds and continues snow showers will bring a plethora of
hazardous weather today and tonight. Gusts of 35 to 55 mph in the
valleys and 50 to 75 mph in the mountains can be expected. When
combined with snow showers areas of blowing and drifting and near
whiteout conditions can be expected. Both the wind and snow will
create hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow showers Wednesday night and Thursday become isolated to
scattered across the higher terrain before a second storm system
moves in Thursday night and Friday. This second colder system will
bring light to moderate snow showers across much of the central and
southern areas resulting in slick roads and slow travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southeast Utah

When
February 18, 8:00 AM MST to 1:00 PM MST
Where
Southeast Utah forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The peak gust to 61 mph was recorded at the Bluff Town North mesonet site at 12:00 PM MST. Gusts at various sensors across the zone ranged from 45 mph to 55 mph during the period of highest winds. No reports of injuries, damages, or fatalities in association with this high wind event were received.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2026Every state in 2026This day in weather historyWarnings in Utah, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315702.